Arkansas, 2001

Damaging Wind in Arkansas, October 24, 2001

October 24, 2001 · NWS JAN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Oct 24, 1:00 PM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Oct 24, 1:00 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CDT WED OCT 24 2001

ON SATELLITE RAPID CYCLOGENESIS WAS BEGINNING TO TAKE PLACE OVER THE
GREAT LAKES...AS A STRONG COLD FRONT WAS DROPPING SOUTHEAST TOWARD THE
LOWER MISSISSIPPI VALLEY. VISIBLE IMAGERY WAS SHOWING A LONG OUTFLOW
BOUNDARY/PREFRONTAL TROF COMING THROUGH ARKANSAS AND NORTH
LOUISIANA...ALONG WITH CLOUD STREETS SHOWING STRONG SOUTHWEST FLOW.
DEWPOINTS WERE FROM THE MIDDLE 60S TO THE LOWER 70S. AREA 18Z RAOB RUNS
WERE SOMEWHAT CAPPED FROM JACKSON WESTWARD...ESPECIALLY WITH DRY AIR
IN THE MID TO UPPER LEVELS...WHICH MAY REDUCE THE SEVERE POTENTIAL
FOR THE SOUTH HALF OF THE FORECAST AREA.

FOR THE SHORT TERM RAPID CYCLOGENESIS WILL CONTINUE OVER THE GREAT LAKES
REGION WITH A STRONG COLD FRONT BARROWING THROUGH THE REGION THIS
EVENING. WITH THE STRENGTH OF THE UPPER TROF...BREEZY CONDITIONS WILL
CONTINUE THROUGH THURSDAY. ETA SEVERE INDICES FOR THIS EVENING SHOW
LAPSE RATES FOR TONIGHT OF AROUND 7 TO 9 DEGREES CELCIUS...CAPES
AROUND 2000 TO 2500...BRN SHEAR AROUND 70 M2/S2(ISOLATED
TORNADOES)...STRONG LOW LEVEL CONVERGENCE NEAR THE FRONTAL
BOUNDARY(WHICH WILL DRIVE THE CONVECTION)...HELICITIES WILL BE
AROUND 200...LIS WILL BE FROM -2 TO -4...PRECIPITABLE WATER AROUND
1.75 INCHES...GOOD THETAE GRADIENT RIDGE JUST AHEAD AND ALONG THE
FRONTAL BOUNDARY. THE BEST UPPER JET DYNAMICS WILL BE NORTH OF THE
FORECAST AREA...BUT THERE WILL BE DECENT LOW TO MID LEVEL JETSTREAM
ACTION JUST AHEAD OF THE FRONTAL PASSAGE. SO WITH THIS IN MIND
EXPECT A SQUALL LINE TO MOVE INTO THE REGION JUST AHEAD OF THE COLD
FRONT. THE STRONGEST PART OF THE SQUALL LINE WILL AFFECT THE NORTHERN
SECTIONS. WILL MENTION THE THREAT OF SEVERE WEATHER WITH THE LINE
FOR PRIMARILY DAMAGING WINDS FOR THE NORTH PART OF THE FORECAST
AREA. THE LINE OF STORMS WILL BE LEAVING THE COUNTY WARNING AREA
WITH THE COLD FRONT JUST AFTER MIDNIGHT. WILL MENTION THE RISK OF
SEVERE STORMS FOR THE WHOLE COUNTY WARNING AREA...WITH ENHANCE
WORDING OF DAMAGING WINDS...GENERALLY ALONG AND NORTH OF A CROSSET
ARKANSAS TO LEXINGTON TO A MACON LINE.

AFTER THE FRONTAL PASSAGE BREEZY CONDITIONS WILL CONTINUE AS A COOLER
AND DRYER AIRMASS SETTLES INTO THE REGION. BREEZY CONDITIONS WILL
DISSIPATE BY THURSDAY EVENING AS THE CENTER OF HIGH PRESSURE SETTLES
INTO THE REGION.

LOOKING AT TEMPERATURES WILL GO CLOSER A COMBO OF MAV AND 2M ETA
NUMBERS AND WILL INCREASE MOS POPS SOME FOR TONIGHT. COMPARED TO YESTERDAY
THE AVN/MRF 0 DEGREE LINE AT 850...SHOWS THE AIRMASS MODIFYING
SOME...SINCE IT DOES NOT REACH THE GULF COAST. A 2ND SHOT OF COOL
AIR WILL COME IN ON SATURDAY. THE AIRMASS WILL BEGIN TO MODIFY AS AN
UPPER RIDGE BUILDS ACROSS THE REGION EARLY NEXT WEEK INTO WEDNESDAY.
THIS IS REFLECTED ON THE MEX TEMPS...SO WILL MAKE SLIGHT
MODIFICATIONS TO THOSE NUMBERS. THE MODELS DID VARY SOME ON THE
SPEED OF THE DEVELOPING UPPER RIDGE OVER THE REGION EARLY NEXT WEEK.
SO WITH THAT IN MIND WILL KEEP DRY WEATHER THROUGH THE PERIOD.

PRELIM NUMBERS:
JAN 052/071/039/068/038  4000
MEI 054/072/037/067/036  4000

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

17

In the hours before

Special weather statement, Oct 24, 12:39 PM CST, 5 hours 16 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
139 PM CDT WED OCT 24 2001

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER
THIS AFTERNOON AND EVENING ALONG AND AHEAD OF A RAPIDLY EASTWARD
MOVING COLD FRONT. SCATTERED SEVERE STORMS ARE EXPECTED ALONG AND
NORTH OF A HIGHWAY 82 LINE...ONLY ISOLATED SEVERE STORMS ARE
EXPECTED SOUTH OF THIS LINE. THE MAIN THREATS FROM ANY SEVERE
STORMS WILL BE WIND GUSTS IN EXCESS OF 60 MPH AND HAIL TO THE
SIZE OF QUARTERS.

A COLD FRONT WILL MOVE EAST OVER EXTREME SOUTHEAST ARKANSAS...
NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI TONIGHT. A VERY MOIST
AND RELATIVELY UNSTABLE AIRMASS IS IN PLACE OVER THE REGION...AND
WITH STRONG FORCING ALONG THE COLD FRONT...SCATTERED TO ISOLATED
STORMS CAN BE EXPECTED TO DEVELOP.  SINCE THE BEST UPPER LEVEL
ENERGY WILL BE OVER MIDDLE TENNESSEE...THE BEST COVERAGE OF
STORMS WILL BE OVER NORTH AND NORTH CENTRAL PORTIONS OF
MISSISSIPPI.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED AT TIMES LATER THIS
AFTERNOON INTO THE EVENING HOURS.

...NON PRECIPITATION...
WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH CAN BE EXPECTED
TONIGHT IN CONJUNCTION WITH THE APPROACH AND PASSAGE OF A STRONG
COLD FRONT. WINDS AHEAD OF THE FRONT WILL BE FROM THE
SOUTHWEST...AND WINDS BEHIND THE FRONT WILL SHIFT TO THE
NORTHWEST. AREA LAKES WILL BE CHOPPY AND BOATERS SHOULD EXERCISE
CAUTION. DRIVERS OF HIGH PROFILE VEHICLES SUCH AS TRAILERS...SUVS
AND MINI-VANS SHOULD ALSO EXERCISE CAUTION ON ROADWAYS AS SUDDEN
WIND GUSTS COULD CAUSE LOSS OF VEHICLE CONTROL.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Oct 24, 12:54 PM CST, 5 hours 1 minute before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
154 PM CDT WED OCT 24 2001

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER
THIS AFTERNOON AND EVENING ALONG AND AHEAD OF A RAPIDLY EASTWARD
MOVING COLD FRONT. SCATTERED SEVERE STORMS ARE EXPECTED ALONG AND
NORTH OF A HIGHWAY 82 LINE...ONLY ISOLATED SEVERE STORMS ARE
EXPECTED SOUTH OF THIS LINE. THE MAIN THREATS FROM ANY SEVERE
STORMS WILL BE WIND GUSTS IN EXCESS OF 60 MPH AND HAIL TO THE
SIZE OF QUARTERS.

A COLD FRONT WILL MOVE EAST OVER EXTREME SOUTHEAST ARKANSAS...
NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI TONIGHT. A VERY MOIST
AND RELATIVELY UNSTABLE AIRMASS IS IN PLACE OVER THE REGION...AND
WITH STRONG FORCING ALONG THE COLD FRONT...SCATTERED TO ISOLATED
SEVERE STORMS CAN BE EXPECTED TO DEVELOP.  SINCE THE BEST UPPER
LEVEL ENERGY WILL BE OVER MIDDLE TENNESSEE...THE BEST COVERAGE OF
STORMS WILL BE OVER NORTH AND NORTH CENTRAL PORTIONS OF
MISSISSIPPI.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED LATER THIS AFTERNOON
INTO THE EVENING HOURS.

...NON PRECIPITATION...
WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH CAN BE EXPECTED
TONIGHT IN CONJUNCTION WITH THE APPROACH AND PASSAGE OF A STRONG
COLD FRONT. WINDS AHEAD OF THE FRONT WILL BE FROM THE
SOUTHWEST...AND WINDS BEHIND THE FRONT WILL SHIFT TO THE
NORTHWEST. AREA LAKES WILL BE CHOPPY AND BOATERS SHOULD EXERCISE
CAUTION. DRIVERS OF HIGH PROFILE VEHICLES SUCH AS TRAILERS...SUVS
AND MINI-VANS SHOULD ALSO EXERCISE CAUTION ON ROADWAYS AS SUDDEN
WIND GUSTS COULD CAUSE LOSS OF VEHICLE CONTROL.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ashley

When
October 24, 5:55 PM CST
Where
Ashley County, Milo
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.300, -91.983

A few trees were blown down Highway 133.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2001Every state in 2001This day in weather historyWarnings in Arkansas, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5269757.